Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Had Electromyogram. Having weakness in leg with anxiety. Have Amyotrophic lateral sclerosis

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 594 Questions
Had these problems on and off for about 2 years but more constant for the last 5 months. Seen a neurologist and my GP several times. Had an EMG about 12 months ago clear and all neuro examinations ok. Last week GP tested my legs for weakness, both ok and also my reflexes which were graded as 2. What concerns me is even though they don't suspect ALS normally in the past after reassurance my symptoms have got better but not this time.i know doctors cannot always give a diagnosis but it would help matters. Hope I am not wasting your time, my GP does not want to do further investigations as she thinks it will fuel my anxiety. Both my GP and neurologist have go my utmost respect. It is me who doubts the and had issues. I forgot to mention my GP stated I had problems with my leg muscles due to lack of exercise, not to ALS. Thanks for reading this. I realise that people with HA can be very difficult to deal with

Posted Tue, 1 Oct 2013 in Brain and Spine
Answered by Dr. Yogesh D 8 hours later
Brief Answer:
I would agree with your GP and your neurologist

Detailed Answer:

Thank you for writing to us with your health query, and I apologize for the delay in writing back to you.

Since your problem was neurology related general practitioners like me hesitate to pick it up hence the delay.

I have gone through your problems carefully, and I can understand your anxiety and concern for health. I can relate to your problems as I suffered similar condition during my medical school and underwent every conceivable test that was available and it turned out to be benign fasciculations, that was the final diagnosis after an year long search for some cause.

The culprit in most such benign cases is coffee. So if you consume coffee regularly, I suggest you stop it completely or reduce it drastically and see how it goes, and another thing to keep in mind is to exercise regularly.

In your case too, I feel there could be no major problem and ALS can not be the problem as ALS is a debilitating condition where in the disease progresses rapidly and you know very well that that is not the case with you.

Another cause could be minimal intervertebral disc bulges irritating the nerves, this can be ruled out by an MRI of the lumbo-sacral spine.

You need to relax and stop worrying about serious causes for your problem, thinking more about these muscle twitches itself precipitate the issue, and anxiety is a major contributing factor for such muscle twitches.

If you read this answer of mine carefully, you will see that I am getting somewhere, the problem could be anxiety further made worse by coffee intake or it could just be nothing at all.

You need to get over it at some point, indulge yourself in activities which divert your attention from this issue and you will notice that the frequency has suddenly gone down. Exercise regularly, decrease coffee and if you are smoking that also needs to be stopped.

I hope this answers your question, please do write back if you have any more questions for me, I would be more than happy to help you.

Wishing you good health and stress free life.

Warm regards.
Dr. Yogesh. D
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor